Alert archive / Colorado / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 78, NWS Denver/Boulder, CO

July 3, 2001Weld County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at Jul 3, 2001, 1:51 PM MDT for Weld County, Colorado. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Jul 3, 2001, 1:51 PM MDT (19:51 UTC)
Expired
Jul 3, 2001, 2:30 PM MDT
In force
39 min
Issued by
NWS Denver/Boulder, CO
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Weld County, CO

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 7.9 hours before the alert went out and 114 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2001-07-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 87 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2001-07-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 40 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
87 J/kg
Mixed-layer CIN
-384 J/kg
Mixed-layer LCL
2462 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
40 m²/s²
0-3 km storm-relative helicity
71 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KBOU 031952
SVRDEN

COC123-032030-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DENVER CO
151 PM MDT TUE JUL 3 2001

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEAST WELD COUNTY IN NORTHEAST COLORADO

* UNTIL 230 PM MDT

* AT 151 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 2 MILES NORTHEAST OF KEOTA...OR ABOUT 35 MILES
  NORTH OF FORT MORGAN...MOVING SOUTH AT 20 MPH.

LOCATIONS IN THE WARNING INCLUDE...BUT ARE NOT LIMITED TO...KEOTA AND
PAWNEE BUTTES.

SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING. PREPARE TO MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE
SUCH AS A BASEMENT OR SMALL INTERIOR ROOM IF A TORNADO IS SPOTTED.

VERY LARGE HAIL UP TO 2 INCHES IN DIAMETER IS POSSIBLE WITH THIS 
SEVERE THUNDERSTORM. IF YOU ARE IN THE PATH OF THE STORM...PUT YO2UR 
CAR IN A GARAGE AND MOVE TO A SUBSTANTIAL SHELTER.

LAT...LON 4083 10395 4080 10418 4053 10413 4052 10382

BARJENBRUCH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 3, 3:22 AM MDT, 10 hours 29 minutes earlier.

Area forecast discussion, Jul 3, 3:22 AM MDT, 10 hours 29 minutes before
NORTHEAST AND NORTH CENTRAL COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER COLORADO
322 AM MDT TUE JUL 3 2001

SHORT TERM DISCUSSION:  CURRENT SATELLITE AND PROFILER DATA SHOW THE
UPPER RIDGE CENTERED TO THE WEST OF THE CWA TODAY WHICH WILL KEEP US
IN NORTHWESTERLY FLOW ALOFT.  CONSEQUENTLY TODAY SHOULD BE RATHER
SIMILAR TO THE LAST COUPLE OF DAYS.  THE ONLY DIFFERENCES MIGHT BE A
TAD MORE AFTERNOON THUNDERSTORM ACTIVITY AND VERY SLIGHTLY COOLER
HIGH TEMPERATURES.

LONG TERM DISCUSSION:  SUSPECT THAT THE MAJORITY OF THE CONVECTION
SHOULD DIE WITH THE SUN THIS EVENING.  HOWEVER...THE 03/06Z ETA AND
MM5 RUNS BOTH WANT TO BRING A BATCH OF CONVECTIVE PRECIPITATION INTO
THE NORTHEAST PART OF THE CWA BETWEEN 00Z AND 06Z WITH A HINT OF
SOME STRATUS BEHIND IT DURING THE EARLY MORNING HOURS WEDNESDAY.  IT
WILL BE INTERESTING TO SEE IF THIS INDEED WORKS OUT.  FOR WEDNESDAY
THE ETA HAS QUITE A BIT MORE PRECIPITATION AMOUNT/COVERAGE FORECAST
THAN FOR TUESDAY AND THIS SEEMS OK.  D3D TRAJECTORIES SUGGEST MOST
PARCELS ENDING UP IN THE CWA AT 05/00Z WILL PROBABLY HAVE SUFFICIENT
TIME AND ASCENT TO PICK UP AT LEAST SOME OF THE SUBTROPICAL MOISTURE
LURKING ABOUT TO OUR SOUTH AND WEST.  MOST OF THIS WILL LIKELY BE IN
THE MID AND UPPER TROPOSPHERIC LEVELS.  LOW LEVEL TRAJECTORIES IN
THE FAR NORTHEAST CORNER OF COLORADO HOWEVER ARE COMING FROM THE
SOUTHEAST AND SO THE LOW LEVELS MAY EVEN BE ABLE TO MOISTEN SOME OUT
THERE.  INDEED PRECIPITABLE WATER VALUES THERE ARE IN EXCESS OF ONE
INCH BY THIS EVENING AND REMAIN THERE THROUGH WEDNESDAY.

FURTHER DOWN THE LINE THE LATEST MRF IS CONTINUING THE TREND FROM
LAST NIGHT OF PUSHING THE UPPER RIDGE TO THE SOUTHERN PLAINS BY
FRIDAY PROVIDING A SUBSTANTIAL SOUTHERLY COMPONENT TO THE MEAN FLOW
OVER COLORADO.  THIS WOULD ALLOW SUBTROPICAL MOISTURE TO MOVE IN...
INCREASING THE THREAT OF AFTERNOON/EVENING RAINS AND DECREASING THE
MAXIMUM TEMPERATURES.  CURRENT FORECAST HAS THINGS WELL IN HAND. ET

.DEN...NONE.

In the hours before

Special weather statement, Jul 3, 10:19 AM MDT, 3 hours 32 minutes before
COZ030>051-032000-

SIGNIFICANT WEATHER OUTLOOK FOR NORTHEAST AND NORTH CENTRAL COLORADO
NATIONAL WEATHER SERVICE DENVER COLORADO
1019 AM MDT TUE JUL 3 2001

THIS OUTLOOK PERTAINS TO THE FOLLOWING COLORADO COUNTIES

ADAMS     ARAPAHOE     BOULDER   CLEAR CREEK   DENVER       DOUGLAS
ELBERT    GILPIN       GRAND     JACKSON       JEFFERSON    LARIMER
LINCOLN   LOGAN        MORGAN    PARK          PHILLIPS     SEDGWICK
SUMMIT    WASHINGTON   WELD

SYNOPSIS:  THE UPPER LEVEL HIGH PRESSURE WILL REMAIN CENTERED WEST
OF THE FORECAST AREA WITH WEAK NORTHWESTERLY FLOW ALOFT TO CONTINUE.
LOW LEVEL MOISTURE IS MORE ABUNDANT TODAY COMPARED TO MONDAY.
ESPECIALLY OVER THE NORTHEAST CORNER OF COLORADO WHERE A WEAK COLD
FRONT IS CURRENTLY LOCATED.  CURRENT SATELLITE PICTURES SHOW
CONVECTION DEVELOPING OVER THE NORTHERN FRONT RANGE FOOTHILLS OF
LARIMER AND BOULDER COUNTIES.

WITH PLENTY OF HEATING AND DECENT AVAILABLE MOISTURE...SCATTERED
SHOWERS AND THUNDERSTORMS WILL DEVELOP OVER THE MOUNTAINS AND
FOOTHILLS BY 12 NOON.  OVER THE URBAN CORRIDOR SCATTERED SHOWERS AND
THUNDERSTORMS ARE EXPECTED TO DEVELOP AS EARLY AS 1 PM OVER LARIMER
AND WELD COUNTIES...THEN AFTER 3 PM OVER THE SOUTHERN DENVER AREA
AND DOUGLAS COUNTY.  OVER THE EASTERN PLAINS IN MORGAN...LOGAN...
WASHINGTON...PHILLIPS...AND SEDGWICK COUNTIES...STORMS WILL DEVELOP
AFTER 3 PM.  A FEW OF THESE STORMS COULD SEVERE WITH STRONG
WINDS...LARGE HAIL...MAYBE EVEN A TORNADO

SPOTTER ACTIVATION MAY BE NEED TODAY OVER THE NORTHEAST CORNER BY
LATE AFTERNOON.

RJK
Special weather statement, Jul 3, 12:38 PM MDT, 1 hour 13 minutes before
COZ030>051-032100-

SIGNIFICANT WEATHER OUTLOOK FOR NORTHEAST AND NORTH CENTRAL COLORADO
NATIONAL WEATHER SERVICE DENVER COLORADO
1238 PM MDT TUE JUL 3 2001

THIS OUTLOOK PERTAINS TO THE FOLLOWING COLORADO COUNTIES

ADAMS     ARAPAHOE     BOULDER   CLEAR CREEK   DENVER       DOUGLAS
ELBERT    GILPIN       GRAND     JACKSON       JEFFERSON    LARIMER
LINCOLN   LOGAN        MORGAN    PARK          PHILLIPS     SEDGWICK
SUMMIT    WASHINGTON   WELD

SYNOPSIS:  A COLD FRONT IS CONTINUING TO PUSH SOUTHWARD ACROSS
NORTHEAST PLAINS OF COLORADO.  QUITE A BIT OF LOW LEVEL MOISTURE IS
AVAILABLE THIS AFTERNOON AND EVENING BOTH IN FRONT OF AND BEHIND THE
FRONT.  PLENTY OF HEATING AND MOISTURE ALONG WITH LIFT FROM THE
FRONT WILL ALLOW FOR SCATTERED SHOWERS AND THUNDERSTORMS TO DEVELOP
ACROSS MOST OF THE PLAINS OF NORTHEAST COLORADO.  A FEW OF THE
STORMS COULD BE SEVERE WITH STRONG WINDS...LARGE HAIL...MAYBE EVEN A
TORN4ADO.

SPOTTER ACTIVATION WILL BE REQUIRED BY 2 PM THIS AFTERNOON.

RJK

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 3, 1:31 PM MDTSevere Thunderstorm WarningBOUWeld44 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.